We have received information for parents and teachers from Alberta Education regarding fentanyl. Since this is a very important issue we strongly encourage all to read it and to be aware of the dangers of fentanyl.
Fentanyl: Information for Teachers and Parents
What you need to know
You may have heard recently about a dangerous drug called fentanyl that is causing a lot of harm in Alberta and across Canada.
Fentanyl is an opioid (painkiller) that can be used safely when it is prescribed by a health professional and taken as directed. But it is also being made and sold illegally.
Fentanyl is very toxic. Just a small amount of fentanyl, the size of two grains of salt, can be deadly. Fentanyl is made and sold in many different forms and can be hiding in other drugs.
Talk to the kids in your life
Kids and young adults are especially vulnerable to substances since their brains are still developing. It is not always easy, but talking to your kids about fentanyl and other dangerous drugs is one of the best things you can do to keep them safe.
- You can start a conversation by telling your kids you care about them and you want them to be safe.
- Ask them what they know about fentanyl and encourage open and honest communication.
- Tell them what you know about fentanyl:
- It’s a very dangerous drug that is being seen more and more in Alberta;
- 272 Albertans died from fentanyl in 2015;
- If you take fentanyl, it can stop your breathing;
- It can be hiding in any street drug and may even look like prescription medication;
- Drug dealers may not know if the product they are selling contains fentanyl.
- Ask your kids to tell you if they are ever around drugs and let them know it is ok to say no if they are ever offered drugs.
What parents and caregivers can do?
As parents, you are an important influence in your kids’ lives. Although there is no guaranteed way to prevent drug use, there are some things you can do that we know are helpful:
- Spend quality time with your kids, be involved in their lives.
- Encourage and support your kids to help them do well in school. Support and help your kids be involved in activities that build on their interest, hobbies (sports, learning, community activities, and leadership development).
- Help kids and youth understand the risks and consequences of drug use and have clear expectations.
- Support your kids to make healthy decisions and what to do if someone is pressuring them or their friends to use drugs.
If you think your child might be using fentanyl or other drugs, there is help. Call Health Link at 811 and their trained staff will help you with what to do next.
What teachers can do?
As teachers, you contribute to healthy and supportive school environments and help students make positive choices. Talk to your students about drugs, and promote drug-use prevention initiatives in your school. Prevention initiatives that have been shown to be helpful in the school setting include:
- student led programs;
- programs that connect students with positive role models (mentoring);
- encouraging meaningful participation (student council, peer tutoring);
- programs that focus on life skills (social skills, managing conflict, etc.).
Research shows that the most effective drug prevention programs focus on positive social and behavioural development and put the students at the centre of the design, taking their needs and realities into account.
Signs of an overdose
If you are using drugs, or are with someone who has used drugs, and you or they have any of these symptoms call 911:
- breathing is slow or not breathing at all
- nails and/or lips are blue
- choking or throwing up
- making gurgling sounds
- skin is cold and clammy
- can’t wake them up
Learn more about overdose prevention and what you can do to keep yourself and others safe at drugsfool.ca.
When someone overdoses on fentanyl, they may stop breathing. If you come across someone who you think may be overdosing and is not breathing:
- Call 911 immediately.
- Follow the SAVE ME steps:
- Stimulate (to see if a person is responsive)
- Airway (check and clear)
- Ventilate (1 breath every 5 seconds)
- Muscular Injection (1ml of naloxone if available)
- Evaluate (consider second dose of naloxone if needed)
- Stay with the person until help arrives.
Rescue breathing is best performed with a barrier mask to prevent the potential transfer of disease.
Naloxone is a drug that may help someone start breathing again after an opioid overdose if given right away. However, its effect is only temporary.
More information and resources
Fentanyl and Naloxone
- Overdose Awareness:
- Rescue Breathing:
- SAVE ME Poster:
Resources for parents and caregivers
- Parent Information series:
- Alcohol and Drug Use in Young People:
- How do I know if my teen is using drugs:
- Help Prevent Drug Use in Kids –
- How can I teach my young child to deal with peer pressure:
- How to talk to my teen about drug use –
- Understanding Addiction and Brain Development –
Resources for teachers, schools and community members